Hail, Billings
- When
- August 11, 8:59 PM MST to 9:04 PM MST
- Where
- Billings County, Medora
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.920, -103.530
Thunderstorms formed over southwest North Dakota in an area of modest instability. One storm that passed over Billings County was a prolific producer of small hail, though did produce a few quarter-sized hailstones in Medora.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms formed over southwest North Dakota in an area of modest instability. One storm that passed over Billings County was a prolific producer of small hail, though did produce a few quarter-sized hailstones in Medora. This led to slushy road conditions on Interstate 94 in the Medora area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 11, 6:56 PM MST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 856 PM CDT Fri Aug 11 2017 .UPDATE... Issued at 854 PM CDT Fri Aug 11 2017 Will focus on the far west for Thunderstorms for the rest of tonight. Current forecast looks ok. UPDATE Issued at 606 PM CDT Fri Aug 11 2017 A few strong storms have formed across south central and southwest North Dakota ahead of a shortwave trough forecast to move into western North Dakota tonight. Believe the convection will move into South Dakota this evening then more development will move into west and southwest North Dakota late this evening and overnight. Positioned the POPs to follow this. && .SHORT TERM...(This evening through Saturday) Issued at 304 PM CDT Fri Aug 11 2017 For the near term...now through this evening across central ND...a 500mb vorticity lobe continues to loiter in north/south central ND per latest water vapor imagery. Visible imagery along with local radars shows isolated showers developing. Weak mixed layer CAPE of between 250 and 500 J/Kg enough for isolated thunderstorms. Little if any vertical tilt as Effective Shear is 20kt, thus no severe weather anticipated in central ND. The showers/thunderstorms will wane with sunset. Attention then turns toward southwest ND this evening/tonight for possible severe thunderstorms. With that said, for the short term period, highlights include: A Marginal Severe Thunderstorm Risk this evening/tonight in southwest ND; followed by a Marginal Risk of Severe Thunderstorms southwest and south central ND Saturday. In addition, WPC/QPF shows a Marginal/Slight Risk of rainfall exceeding Flash Flood Guidance in southwest, south central, and possibly in the southern James River Valley Saturday. Latest Water Vapor Imagery shows our next upper low centered over southwest Saskatchewan, with multiple mid level shortwaves now over southern Montana. These lead shortwaves will shift east tonight into early Saturday, followed by the upper low Saturday afternoon into Saturday night. Heavier rainfall is favored in the southern James River Valley Saturday afternoon/night, which hinges on the formation of a closed 700mb low developing in the vicinity of Emmons County Saturday afternoon. This low then slowly meanders east into the southern James River Valley Saturday night. Models in agreement with the mid level closed low forming near Emmons County Saturday afternoon, but rainfall amounts per models vary significantly. Frontogenetical forcing and strong synoptic scale ascent occurring above the frontogenetical layer, looks to result in rainfall amounts between one and two inches in the southern James River Valley. After coordinating with the WPC QPF desk, we agreed that with model guidance all over the place at this time, and even with the heaviest rainfall per NAM, amounts probably would not exceed the projected 1HR/3HR/6HR Flash Flood Guidance values. WPC Gridded values show the highest total amounts in McIntosh and Dickey Counties between 1.50 and 1.75 inches through Saturday night. Thus, expectations for a Marginal Excessive Rainfall is more appropriate. Marginal/Isolated Severe Thunderstorms also in the forecast Saturday southwest and south central. Mixed layer CAPE within the 500-1000J/kg range with 0-6km shear between 25kt and 35kt. .LONG TERM...(Saturday night through Friday) Issued at 304 PM CDT Fri Aug 11 2017 Rainshowers/Chance of thunderstorms linger over the James River Valley Sunday, with dry conditions elsewhere through Monday morning. The upper flow transitions from northwesterly to southwesterly during this time as a more active period evolves Monday night through Friday. The specifics of the how the pattern evolves is still uncertain, but the GFS/ECMWF indicate periodic chances of showers/thunderstorms through the long term period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 606 PM CDT Fri Aug 11 2017 Main hazards to aviation include scattered thunderstorms tonight and Saturday associated with a surface low pressure moving across western South Dakota. VFR conditions will prevail across the region. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...KS LONG TERM...KS AVIATION...WAA
Hazardous Weather Outlook National Weather Service Bismarck ND 623 PM CDT Fri Aug 11 2017 NDZ002>005-010>013-021>023-025-035>037-046-122330- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons- 623 PM CDT Fri Aug 11 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms through early Friday evening. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms possible south central Saturday. Large hail and damaging winds are the main threats. Chances for thunderstorms continue Sunday in the James River Valley. Periodic chances for thunderstorms continue Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017>020-031>034-040>045-122330- Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 623 PM CDT Fri Aug 11 2017 /523 PM MDT Fri Aug 11 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms possible tonight southwest North Dakota. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated severe thunderstorms possible Saturday. Large hail and damaging winds are the main threats. Periodic chances for thunderstorms continue Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ047-048-050-051-122330- Logan-La Moure-McIntosh-Dickey- 623 PM CDT Fri Aug 11 2017 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy rainfall with between one and two inches possible Saturday through Saturday night. Periodic chances for thunderstorms continue Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
Special Weather Statement National Weather Service Bismarck ND 431 PM MDT FRI AUG 11 2017 NDZ041-112300- Hettinger ND- 431 PM MDT FRI AUG 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HETTINGER COUNTY UNTIL 500 PM MDT... At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northeast of Regent, or 7 miles northwest of Mott, moving southwest at 10 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. This strong thunderstorm will be near... Regent around 500 PM MDT. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4656 10248 4647 10226 4630 10233 4643 10262 TIME...MOT...LOC 2231Z 030DEG 7KT 4646 10243 SIMOSKO
Special Weather Statement National Weather Service Bismarck ND 449 PM MDT FRI AUG 11 2017 NDZ043-044-112315- Adams ND-Bowman ND- 449 PM MDT FRI AUG 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOWMAN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 515 PM MDT... At 449 PM MDT, Doppler radar was tracking a strong thunderstorm over Reeder, or 14 miles west of Hettinger, moving south at 15 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Bowman and southwestern Adams Counties, including the following locations: Bucyrus and Gascoyne. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4595 10304 4612 10307 4617 10282 4594 10267 TIME...MOT...LOC 2249Z 344DEG 11KT 4608 10292 SIMOSKO
Special Weather Statement
National Weather Service Bismarck ND
644 PM MDT FRI AUG 11 2017
NDZ017-031-120130-
McKenzie ND-Golden Valley ND-
644 PM MDT FRI AUG 11 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GOLDEN VALLEY AND
SOUTHWESTERN MCKENZIE COUNTIES UNTIL 730 PM MDT...
At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Skaar, or 21 miles south of Sidney, moving southeast at
25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Skaar and Trotters.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4748 10404 4733 10359 4733 10367 4727 10367
4707 10391 4717 10405
TIME...MOT...LOC 0044Z 310DEG 22KT 4741 10419
HARGROVEThe Bismarck radar (KBIS), 211 km away, was scanning. The volume nearest the first event began at 04:00 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716041, 716042.